Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 115, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 2005, 3:15 PM EDT for Colleton County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 5, 2005, 4:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 38 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:26 PM EDT | TSTM WND DMG | Round O, SC | SHERIFF REPORTED ONE TREE DOWN ON A POWER LINE ON HIGHWAY 40. |
| Aug 5, 3:30 PM EDT | TSTM WND DMG | 3 E Walterboro, SC | NUMEROUS TREE LIMBS DOWN IN AND AROUND WALTERBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 051915
SVRCHS
SCC029-052015-
/O.NEW.KCHS.SV.W.0115.050805T1915Z-050805T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT FRI AUG 5 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 415 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR COTTAGEVILLE...OR ABOUT
12 MILES EAST OF WALTERBORO...MOVING WEST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
COTTAGEVILLE...
ROUND O...
RITTER...
WALTERBORO...
HENDERSONVILLE...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
3293 8090 3300 8041 3296 8042 3288 8039
3281 8041 3270 8081
$$2 follow-up statements
000
WWUS52 KCHS 051938
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT FRI AUG 5 2005
SCC029-052015-
/O.CON.KCHS.SV.W.0115.000000T0000Z-050805T2015Z/
COLLETON-
338 PM EDT FRI AUG 5 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR COLLETON COUNTY...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THAYER...OR ABOUT OVER
WALTERBORO...MOVING WEST AT 20 MPH.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
3293 8090 3293 8058 3292 8057 3286 8055
3280 8046 3270 8081
$$000
WWUS52 KCHS 052013
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT FRI AUG 5 2005
SCC029-052023-
/O.EXP.KCHS.SV.W.0115.000000T0000Z-050805T2015Z/
COLLETON-
413 PM EDT FRI AUG 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
415 PM EDT...
AT 413 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3270 8083 3277 8087 3283 8087 3293 8091
3293 8090 3293 8058 3292 8057 3286 8055
3280 8046 3270 8081
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:24 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 5, 2:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 224 PM EDT FRI AUG 5 2005 .SHORT TERM /TONIGHT THROUGH SUNDAY/...DEEP EASTERLY FLOW IN LOWEST 5 KM OF THE ATMOSPHERE IS ADVECTING PLENTY OF MOISTURE INTO THE AREA THIS AFTERNOON. SFC LOW PRESSURE OVER THE WRN FL PANHANDLE HAS A TROUGH EXTENDING EAST INTO THE SRN GA WATERS...WHICH IS PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT SOUTH OF OUR AREA. THIS WEAK SFC TROUGH AXIS WITH A POTENT VORT MAX IS EXPECTED TO MOVE SLIGHTLY NORTH TONIGHT AND SATURDAY...WHICH SHOULD PROVOKE DECENT COVERAGE OF SHWR/TSTM ACTIVITY ACROSS OUR GA COUNTIES AND WATERS THROUGH THE PERIOD. ADDITIONALLY...THE WRN ATLC SFC RIDGE IS EXPECTED TO SHIFT SOUTH THROUGH SATURDAY MORNING...TIGHTENING THE PRES GRADIENT AND INCREASING MOISTURE ADVECTION. SHOULD SEE CONVECTIVE COVERAGE INCREASE ACROSS OUR SRN AREAS TONIGHT AND SATURDAY...WITH SLIGHTLY MORE COVERAGE ACROSS SC AS WELL. SATURDAY NIGHT AND SUNDAY...THE 12Z GFS HAS TRENDED TOWARD A DEEPER GULF COAST LOW WHICH THEN SWINGS A WARM FRONT ACROSS THE CWA SUNDAY. THE NAM IS WEAKER WITH THE LOW AND DOES NOT BRING THE FRONT SO FAR NORTH...HOWEVER IT DID NOT INITIALIZE THE UPPER LOW VERY WELL. WILL FAVOR THE GFS TREND OF A WEAK FRONTAL BOUNDARY IN THE VICINITY FOR SUNDAY...WITH POPS RANGING FROM 30% NORTH TO 50% SOUTH. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...GULF LOW SHOULD DISSIPATE BY MONDAY AS H5 HEIGHTS RISE ACROSS THE SOUTHEAST. MODELS HINT AT A TROPICAL WAVE MOVING NW TOWARD THE AREA MONDAY...BUT UNCERTAINTY IS VERY HIGH AND ANY SYSTEM THAT DID FORM WOULD HAVE LITTLE ROOM FOR DEVELOPMENT BEFORE LANDFALL. WILL NOT ACCOUNT FOR A SYSTEM OF THIS TYPE ATTM. THE SUBTROPICAL RIDGE REESTABLISHES ITSELF TUESDAY THROUGH FRIDAY...WITH MAINLY DIURNAL POPS AND NEAR NORMAL TEMPS. && .MARINE...ATLC RIDGE AXIS TO REMAIN OVER OR NEAR THE MARINE AREA THRU THE WEEKEND...THEN SHIFTING TO THE N EARLY NEXT WEEK. ALTHOUGH CONFIDENCE IS LOW AT THIS TIME...THIS SHIFT N OF THE RIDGE MAY BE ENOUGH TO ALLOW FOR A WEAK TROPICAL WAVE TO TRY AND APPROACH THE WATERS FROM THE SE MON THRU WED. FOR NOW WILL JUST KEEP WINDS MAINLY FROM A SELY DIRECTION...WITH SLIGHT BACKING NEAR THE COAST AT NIGHT. VERY SUBTLE NOCTURNAL SURGES POSSIBLE SAT NIGHT AND AGAIN SUN NIGHT. BUT WIND SPEEDS STILL NO HIGHER THAN 15 KT THRU THE PERIOD. WE COULD SEE SMALL SWELLS WITH THE PERSISTENT SELY FETCH INTO NEXT WEEK...AND EVEN MORE SO IF THE TROPICAL WAVE DEVELOPS...BUT STILL NOTHING HIGHER THAN 4 FT EXPECTED THRU WED. && .AVIATION...WEAK LOW LEVEL CIRCULATION S OF CHS NEAR THE ATLC COAST THIS AFTERNOON AND DRIFTING N. THIS IS HOLDING THE SEA BREEZE BACK FROM PROGRESSING TOO FAR INLAND ACROSS SC THUS FAR. BECAUSE OF THIS WILL NEED TO KEEP A CLOSE WATCH ON THE CHS AREA FOR POSSIBLE CONVECTION EARLY IN THE FCST PERIOD. FOR NOW HAVE OPTED TO JUST CARRY CB AT CHS AND ALSO AT SAV UNTIL SEA BREEZE PUSHES FAR INLAND BY EVE. WILL AMEND EITHER TAF IF NECESSARY. OTHERWISE...THERE IS AGAIN A CHANCE OF CONVECTION SAT MORNING WITHIN THE DEEP ESE FLOW OFF THE ATLC. AGAIN HAVE INCLUDED CB FOR THIS POSSIBILITY. MOS GUIDANCE NOT SUGGESTING ANY MIST AT EITHER TERMINAL TONIGHT...BUT FOG STABILITY INDEX IS NEAR 20 AND WE HAVE SEEN AT LEAST MVFR VSBYS AT CHS IN RECENT MORNINGS. IF MID/HIGH CLOUDS THIN OUT ENOUGH COULD SEE IT LOWER LATE TONIGHT/EARLY SAT THAN THE 6SM NOW IN THE TAFS. GENERALLY LIGHT WINDS THRU THE FCST PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. MARINE...NONE. && JRL/33
Hazardous weather outlook, Aug 5, 10:29 AM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1029 AM EDT FRI AUG 5 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-061200- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1029 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...THERE IS A CHANCE THAT A FEW THUNDERSTORMS ACROSS THE AREA TODAY WILL BECOME STRONG...WITH VERY HEAVY RAINS...FREQUENT LIGHTNING AND GUSTY WINDS. .RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS MAY BE NECESSARY TODAY...BUT IS NOT EXPECTED TONIGHT. 33
In the hours before
Special weather statement, Aug 5, 3:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 303 PM EDT FRI AUG 5 2005 SCZ043-052000- INLAND COLLETON- 303 PM EDT FRI AUG 5 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 400 PM EDT... AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF NORMAN LANDING...OR ABOUT 13 MILES SOUTHWEST OF SUMMERVILLE...MOVING WEST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PARKERS FERRY LANDING...NORMAN LANDING...CANADY LANDING...BECK LANDING...JACKSONBORO...GLOVERVILLE...COTTAGEVILLE...SIDNEY...ROUND O WALTERBORO AND HIOTTS THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.